What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 22, 2:52 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 22, 2:52 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Sun Jan 22 2017
.SHORT TERM /Tonight through Monday Night/...
Where to start? Today's forecast continues to be challenging and
one for the books given the SPC High Risk area and expected
hazards. If memory serves me well, this would be the first High
Risk in our CWA since April 2011. But I digress.
We are already seeing showers and thunderstorms moving across
portions of north and central Georgia this afternoon. These storms
were resulting from a quickly deepening low pressure system
expected to lift northward across the CWA through the evening
hours. The rapid cyclogenesis, along with the strong low level
winds, will produce exceptional deep layer shear, decent CAPE and
extremely steep mid level lapse rates (with a few indicating
values as high as 8 to 8.5 this evening across north Georgia). In
the High Risk area, generally south of a line from Americus, to
Dublin, to Swainsboro, we have the highest potential for
widespread severe storm activity. Expect bowing segments in more
linear activity to be capable of producing damaging winds of 80
mph or higher. The steep lapse rates and wind profiles will
support potentially long-track tornadoes. Large hail of golf ball
size or larger are also possible. A PDS (Potential Dangerous
Situation) Tornado Watch is in effect for this area through 8 PM.
We expect that storms will rapidly intensify as they move into the
state through the afternoon and evening hours.
North of the High Risk area (including the Atlanta metro) still
remains in the Tornado Watch. Damaging winds, a few tornadoes, and
large hail are possible in this area, but with slightly less
probabilities.
Based on the short term Hi-Res models, the best timing for severe
activity is through approximately 10 PM. Model solutions continue
to show very defined wrap around reflectivity that moves over the
worked over CWA through the overnight period. At this time, have
continued mention of thunder in the grids through early Monday
morning and then transition to all rain.
Speaking of rain, observed rainfall totals for the last two days
are generally 2 to 4 inches, with locally higher amounts. Portions
of far east central GA have seen closer to 5 inches. Rainfall
totals through this afternoon and evening are expected to be in
the 1 to 3 inch range, which will produce localized flash
flooding. A Flash Flood Watch is in effect through 7 PM tonight,
and may need to be extended depending on how the afternoon goes.
On top of the Tornado Watch and the Flash Flood Watch, we also
have a Wind Advisory. Non-convective winds will increase through
the overnight hours as the low continues to deepen over the
region, tightening the pressure gradient. Winds will increase to
20 to 30 mph with gusts to 40 mph by Monday morning and hold on
through Monday afternoon. After 00z Tuesday (7 PM) winds look to
diminish somewhat, except for some potential of gusty winds in NE
GA remaining into the overnight period. For now, the Wind
Advisory remains in effect from 1 AM tonight through 7 PM, which
may need to be adjusted at a later point.
In addition to the challenges of the forecast, we also have
equipment challenges, forcing forecasters to utilize to other
tools. KJGX and KVAX radars continue to have periods of outages
this afternoon, and technicians are working to restoring those to
full operation to assist forecasters. It is vital that everyone
remain weather aware through this evening, particularly those in
the Tornado Watch area. Go ahead and determine your shelter
location and begin putting together supplies if you end up having
to shelter in place.
31
.LONG TERM /Tuesday through Sunday/...
Given the extremely active weather, the long term period was left
unchanged. The previous discussion follows.
Baker
LONG TERM /Monday Night through Saturday/...
Minimal changes made to the extended forecast grids. Region gets back
to more seasonal temperatures but should remain dry after mid-week
system passes.
20
&&
.AVIATION...
18Z Update...
Generally IFR/LIFR prevailing this afternoon with showers and
thunderstorms impacting the southern TAF sites and approaching the
metro ATL locations. Winds will be gusty with the convection, but
will increase significantly overnight and through Monday with peak
sustained winds expected to be 15-20kt with gusts to 30-35kt,
particularly at KATL. Best timing for -TSRA will be through 10pm
tonight, and have tried to tailor the timing for each site in the
TAFs. Cigs are expected to remain in the IFR/MVFR category
through the overnight period, with improvement expected after
13-15z Monday.
//ATL Confidence...18Z Update...
Medium on all elements.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 48 60 41 62 / 70 40 0 0
Atlanta 49 56 39 59 / 70 40 5 0
Blairsville 45 51 37 56 / 90 70 30 0
Cartersville 49 56 38 57 / 80 50 5 0
Columbus 50 60 40 62 / 50 30 0 0
Gainesville 48 56 40 59 / 80 50 10 0
Macon 50 61 41 63 / 50 40 0 0
Rome 50 56 38 58 / 90 40 5 0
Peachtree City 48 57 38 59 / 70 40 0 0
Vidalia 51 63 45 64 / 50 20 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 8 PM EST this evening for the following
zones: Baldwin...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Clayton...Cobb...Coweta...Crawford...Crisp...
DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Glascock...Greene...Gwinnett...Hancock...Harris...Heard...
Henry...Houston...Jasper...Jefferson...Johnson...Jones...Lamar...
Laurens...Macon...Marion...Meriwether...Monroe...Montgomery...
Morgan...Muscogee...Newton...North Fulton...Paulding...Peach...
Pike...Pulaski...Putnam...Rockdale...Schley...South Fulton...
Spalding...Stewart...Sumter...Talbot...Taliaferro...Taylor...
Telfair...Toombs...Treutlen...Troup...Twiggs...Upson...Walton...
Warren...Washington...Webster...Wheeler...Wilcox...Wilkinson.
Flash Flood Watch until 7 PM EST this evening for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.
Wind Advisory from 1 AM to 7 PM EST Monday for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp...
Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel...
Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Houston...Jackson...Jasper...
Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin...
Macon...Madison...Marion...Meriwether...Monroe...Montgomery...
Morgan...Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Peach...Pickens...Pike...Polk...
Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson...
Walker...Walton...Warren...Washington...Webster...Wheeler...
White...Whitfield...Wilcox...Wilkes...Wilkinson.
&&
SHORT TERM...31
LONG TERM....Baker
AVIATION...31
Hazardous weather outlook, Jan 22, 12:52 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EST SUN JAN 22 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1252 PM EST SUN JAN 22 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...RARE HIGH RISK ISSUED FOR SEVERE STORMS PORTIONS OF CENTRAL
GEORGIA THIS AFTERNOON INTO EVENING...
INCREASED THREAT NOW FOR SOME STRONG LONG-TRACKED
TORNADOES...LARGE HAIL...AND DAMAGING WIND FOR PORTIONS OF CENTRAL
GEORGIA. SOUTHERN PARTS OF NORTH GEORGIA ALSO HAS A SLIGHT
ENHANCED RISK FOR SEVERE STORMS. A TORNADO WATCH IS NOW IN EFFECT
MAINLY ALONG AND SOUTH OF A LINE FROM CARROLLTON TO ALPHARETTA TO
RAYTOWN. THIS INCLUDES THE ENTIRE ATLANTA METROPOLITAN AREA. THE
WATCH IS VALID THROUGH 8PM THIS EVENING.
IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY. LOCALIZED
FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE AS WELL
AS RISES ON CREEKS...STREAMS AND RIVERS. A FLASH FLOOD WATCH IS IN
EFFECT FOR MUCH OF NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
STRONG GUSTY WINDS BEHIND THE STORM SYSTEM ARE EXPECTED MONDAY.
SEE THE CORRESPONDING WIND ADVISORY FOR MORE DETAILS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR 2 PM TO 10 PM THIS EVENING
ACROSS CENTRAL GEORGIA AND PORTIONS OF NORTH GEORGIA...GENERALLY
ALONG AND SOUTH OF A LAGRANGE...TO ATLANTA...TO ATHENS LINE.
SPOTTERS ARE ALSO ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER
THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jan 22, 2:13 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
213 PM EST SUN JAN 22 2017
GAZ082-083-093>095-221945-
Macon GA-Peach GA-Bibb GA-Houston GA-Twiggs GA-
213 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
SOUTHERN BIBB...HOUSTON AND SOUTHWESTERN TWIGGS COUNTIES UNTIL 245 PM
EST...
At 213 PM EST...a strong thunderstorm was near Winchester, or 10
miles southwest of Perry...moving northeast at 50 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Perry, Fort Valley, Warner Robins, Centerville, Byron, Marshallville,
Robins Air Force Base, Saint Louis, Meadowdale, Sand Bed, Houston
Lake, Grove Park, Lakewood, Powerville, Moss Oak, Elberta, Middle
Georgia Regional Airport, Bonaire, Miami Valley and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3246 8400 3274 8367 3251 8342 3233 8380
TIME...MOT...LOC 1913Z 231DEG 45KT 3239 8390
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jan 22, 3:15 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EST SUN JAN 22 2017
GAZ104>108-222045-
Crisp GA-Dooly GA-Sumter GA-Wilcox GA-Pulaski GA-
315 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRISP...EASTERN DOOLY...
SOUTHEASTERN SUMTER...NORTHWESTERN WILCOX AND SOUTHWESTERN PULASKI
COUNTIES UNTIL 345 PM EST...
At 315 PM EST...a strong thunderstorm was over Raines, or near
Cordele...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cordele, Vienna, Unadilla, Pineview, Pinehurst, Cobb, East Crisp,
Fort Early, Georgia Veterans Memorial St Pk, Richwood, Mock Springs,
Finleyson, Pleasant View, Tippettville, Raines, Tremont and Wenona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.
LAT...LON 3184 8386 3184 8390 3186 8393 3188 8393
3191 8392 3191 8400 3193 8402 3229 8369
3229 8363 3214 8344 3182 8385 3182 8386
TIME...MOT...LOC 2015Z 222DEG 38KT 3193 8388
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jan 22, 3:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EST SUN JAN 22 2017
GAZ083-084-096-097-107-222130-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-Pulaski GA-
358 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILKINSON...WESTERN
LAURENS...BLECKLEY...SOUTHEASTERN TWIGGS AND NORTHWESTERN PULASKI
COUNTIES UNTIL 430 PM EST...
At 358 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Pulaski State Prison, or near
Hawkinsville...moving northeast at 50 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Cochran, Hawkinsville, Jeffersonville, Dudley, Danville, Montrose,
Allentown, Browndale, Coley Station, Tarversville, Mobley Crossing,
Magnolia, Royal, District Path, Ocmulgee Public Fishing Area, Paulk,
Goldsboro, Rebie, Cary and Hartford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3229 8361 3239 8353 3240 8352 3239 8350
3241 8348 3244 8349 3245 8350 3246 8349
3248 8350 3249 8349 3249 8350 3274 8332
3255 8304 3222 8350
TIME...MOT...LOC 2058Z 221DEG 42KT 3233 8351
WIND...50MPHLocal storm report, Jan 22, 4:24 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TORNADO 4 W OWENSBORO 31.89N 83.49W
01/22/2017 WILCOX GA AMATEUR RADIO
PRELIMINARY REPORT OF DAMAGE TO 4 HOMES ABOUT 4 MILES
NORTH OF REBECCA ON HWY 112.
&&
EVENT NUMBER FFC1700158
DJNLocal storm report, Jan 22, 4:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 2 SW KRAMER 31.94N 83.41W
01/22/2017 WILCOX GA BROADCAST MEDIA
DAMAGED REPORTED ALONG AMERICAN LEGION RD....WITH
HOUSES HEAVILY DAMAGED....SEMI TRUCKS TURNED OVER...AND
TREES DOWN.
&&
EVENT NUMBER FFC1700159
GEOSpecial weather statement, Jan 22, 4:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
457 PM EST Sun Jan 22 2017
GAZ030>033-041>045-052>057-066>070-078>081-089>093-102>106-230000-
Polk-Paulding-Cobb-North Fulton-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Heard-Coweta-Fayette-Clayton-Spalding-Henry-
Troup-Meriwether-Pike-Upson-Lamar-Harris-Talbot-Taylor-Crawford-
Muscogee-Chattahoochee-Marion-Schley-Macon-Stewart-Webster-Sumter-
Dooly-Crisp-
457 PM EST Sun Jan 22 2017
...BRIEF PERIOD OF STRONG GUSTY WINDS BEHIND STRONG SURFACE LOW...
A strengthening area of low pressure moving across north Georgia
is causing a brief period of strong wind gusts 30 to 45 MPH,
mainly from the west-southwest. Areas in west-central Georgia,
from Atlanta to Macon to Columbus, can expect the gusty winds
through around 7PM EST. Expect a few downed trees and powerlines
with these brief gusty winds.
The stronger winds will likely spread north and east across the
remainder of north and central Georgia through early this evening,
but should not last for more than 1 to 2 hours.
DJN